Alabama, 2005Strong Wind in Alabama, June 11 to 12, 2005
June 11 to 12, 2005 · NWS BMX · 21 events in 21 counties and zones
Arlene formed late Wednesday June 8th, 2005. The tropical system developed off the coast of Honduras in the western Carribean and moved generally north northwest.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $104,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arlene formed late Wednesday June 8th, 2005. The tropical system developed off the coast of Honduras in the western Carribean and moved generally north northwest. The storm grazed the tip of western Cuba on Friday June 10th, 2005 and then entered the Gulf of Mexico, with winds sustained around 70 miles an hour. Arlene weakened just before it reached the United States mainland and did not reach Hurricane force. Arlene made landfall Saturday afternoon, June 11th, 2005 just west of Pensacola, Florida as a Tropical Storm. Arlene was downgraded to a tropical Depression Saturday evening as it entered central Alabama. Arlene continued northward across central Alabama through early Sunday morning. Arlene eventually lost its tropical characteristics over eastern Michigan Monday afternoon, June 13th, 2005.Arlene's local effects were rather minor. Storm total rain amounts were generally 1 to 3 inches east of Interstate 65 and 2 to 5 inches west of Interstate 65. Locally higher amounts up to 6 to 8 inches were possible. Many counties received sustained winds of 20 to 30 miles an hour briefly, mainly associated with stronger outer bands. Estimated maximum wind gusts ranged between 35 and 45 miles an hour with a few higher amounts possible. The heaviest rain and strongest winds were generally experienced west of Interstate 65. Several trees and power lines were blown down across central Alabama as the storm moved through the area. Many thousands of residents were without power for several hours. A few homes suffered minor roof damage. A few cities reported minor urban flooding that lasted only a few hours.The heaviest rain and highest wind gusts were sporatic in nature and occurred from late Saturday afternoon into early Sunday morning areawide. The variability was due to stronger feeder bands and location of the remnant tropical system.Here are a few measured wind gusts (miles per hour) that happened to find the equipment;Mercedes-Benz Vance..40.....Advent Episcopal School Birmingham..38.....Birmingham Race Course..37.....Dannelly Field Montgomery..35.....Auburn..35.....Thorsby..32.....Alexander City Middle School..31.....Gadsden..31.Here are a few measured 48 hour rainfall amounts (inches);Newburn..4.60.....Demopolis..4.52.....Jasper..4.25.....Livingston..4.25.....Uniontown..4.20.....Oliver L&D..4.18.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 10:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 11, 10:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT SAT JUN 11 2005
.UPDATE...
THINGS ARE GOING ACCORDING TO PLAN SO FAR...TRACK WAS SHIFTED
SLIGHTLY TO THE EAST AS ANTICIPATED. CLOUDS/RAIN ARE SEVERELY
LIMITING ANY WARMING THUS LOWERED TEMPERATURES A FEW DEGREES AREA
WIDE. ANY BREAKS IN THE RAIN WILL ALLOW FOR A FEW DEGREES OF
WARMING BUT 80S LOOK UNATTAINABLE. NEW SET OF ZONES WILL REFLECT
CURRENT THINKING WITH RESPECT TO WIND SPEEDS/GUSTS.
&&
.PREV DISCUSSION... (ISSUED 439 AM CDT SAT JUN 11 2005)
DISCUSSION...
TROPICAL STORM ARLENE WILL BE THE MAIN TOPIC FOR THE NEXT
DAY OR SO. AT 4 AM TS ARLENE WAS LOCATED IN THE NORTHERN
GULF OF MEXICO ABOUT 170 MILES SOUTH-SOUTHEAST OF MOBILE.
THE HURRICANE CENTER HAS THE WINDS INCREASING TO 65KT /74 MPH/
AT LAND FALL...BUT THE LATEST DISCUSSION SAID THAT COULD BE A
KNOT OR TWO TOO STRONG. ANYWAY...IT WILL BE AT MINIMUM A
TROPICAL STORM. LAND FALL IS FORECASTED AROUND 3 PM THIS
AFTERNOON...AND THE PATH IS PRETTY MUCH MOBILE BAY AND NORTH
ALONG THE MISSISSIPPI...ALABAMA LINE. THE GFS IS THE CLOSEST
SOLUTION...SO THIS FORECAST IS HEAVILY BASED ON THAT.
WHILE THE GFS TAKES ARLENE UP ALONG THE STATE LINE AS A CLOSED
LOW UNIT IT HITS WESTERN TENNESSEE SUNDAY EVENING...AND THEN
NORTHEAST IN FRONT OF THE SHORT WAVE...THE ETA TAKES ARLENE
WELL WEST INTO MISSISSIPPI AND THEN DUE NORTH TO THE GREAT LAKES
AT WHICH TIME IT GETS CAUGHT UP IN THE FRONT MONDAY NIGHT.
LIKE THE GFS SOLUTION FOR ARLENE AND LAND FALL...NOT SURE IT
WILL MOVE OUT AS QUICK AS IT ADVERTISES. WILL TAKE A BLEND
OF THE GFS AND ETA STARTING AROUND 06Z MONDAY.
TODAY AND TONIGHT...
WIND AND RAIN WILL BE THE STORY. THE FIRST TROPICAL STORM
FORCE WINDS WILL BE FELT IN OUR FORECAST AREA...MARENGO COUNTY...
AROUND 2 PM...AND WILL LAST UNTIL 10 AM SUNDAY MORNING WHEN
THE MAIN WINDS LEAVE WINSTON COUNTY. THUS HAVE ADJUSTED THE
INLAND TROPICAL STORM WATCH ACCORDINGLY. STILL EXPECT THE
MAIN THREAT TO BE HEAVY RAIN...THE OFFICIAL FORECAST IS 4 TO 8
INCHES. SOME LOCATIONS...WEST WILL SEE A BIT LESS.
SUNDAY AND MONDAY...
ARLENE WILL MOVE OUT OF THE AREA BUT THINK IT WILL BE SLOWER
THAN THE GFS SO LEFT CHANCE POPS SUNDAY AND MONDAY. DID CUT
THEM 10% FROM PREVIOUS FORECAST.
TUESDAY AND WEDNESDAY...
THE VIGOROUS SHORT WAVE MOVES THROUGH THE OHIO VALLEY CATCHES
THE REMNANTS OF ARLENE..AND DRAGS A COLD FRONT THROUGH HERE.
AS THE TREND SHOWED LAST NIGHT...MOISTURE COULD BE LIMITED. THE
FRONT IS NOT AS FAST AS LAST NIGHTS RUN...AND KIND OF HANGS UP
ACROSS THE AREA ON WEDNESDAY.
THURSDAY AND FRIDAY...
BY FAR THE DRIEST DAYS FOR THE FORECAST. AFTER THE FRONT MOVES
OUT CONDITIONS DRY OUT AND DEWPOINTS DROP. EVEN THOUGH THE
HIGH TEMPERATURES WILL STILL BE IN THE MIDDLE TO UPPER 80S WITH
LOWER DEWPOINTS IT WON/T FEEL AS WARM AND MUGGY.
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT UNTIL SUNDAY EVENING AREA WIDE.
INLAND TROPICAL STORM WATCH IN EFFECT FROM THIS AFTERNOON
TO SUNDAY MORNING.
&&
12/12
Hazardous weather outlook, Jun 11, 5:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT SAT JUN 11 2005
ALZ011>015-017>050-121130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
637 AM CDT SAT JUN 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT).
TROPICAL STORM ARLENE IS FORECAST TO MAKE LANDFALL AROUND MOBILE BAY
AROUND 3 PM THIS AFTERNOON.
THE MAIN THREAT ACROSS CENTRAL ALABAMA FROM TROPICAL STORM ARLENE
WILL BE THE POSSIBILITY OF HEAVY RAINFALL AND STRONG GUSTY WINDS.
RAINFALL AMOUNTS ARE EXPECTED TO BE ON THE ORDER OF 4 TO 8 INCHES
WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. TROPICAL STORM FORCE WINDS
MAY BE POSSIBLE ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON AND AS THE TROPICAL STORM MOVES NORTH THE TROPICAL
STORM FORCE WINDS WILL MOVE NORTH AND LAST INTO SUNDAY MORNING. AS
ARLENE SLOWLY MOVES NORTHWARD ACROSS THE STATE...THE STORM WILL BEGIN
TO WEAKEN ALLOWING WINDS TO FALL BELOW TROPICAL STORM FORCE DURING
THE DAY ON SUNDAY.
SINCE LAND FALL IS EXPECTED THIS AFTERNOON THERE IS NOT MUCH
UNCERTAINTY WITH THE TRACK. THERE COULD BE SOME DIFFERENCES IN
INTENSITY. THUS...PEOPLE ACROSS CENTRAL ALABAMA...ESPECIALLY THOSE
WITH INTERESTS ALONG THE ALABAMA GULF COAST...NEED TO STAY TUNED
FOR FURTHER UPDATES ON TROPICAL STORM ARLENE.
SEE THE FLASH FLOOD WATCH (FFA)...INLAND TROPICAL STORM WATCH
(NPW)...OR TROPICAL STORM LOCAL STATEMENT (HLS) FOR FURTHER DETAILS.
WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY LOW.
MONTGOMERY...VERY LOW.
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).
TROPICAL STORM ARLENE WILL MOVE THROUGH THE CENTRAL AND NORTHERN
PARTS OF ALABAMA ON SUNDAY. STRONG WINDS WILL STILL BE POSSIBLE
THROUGH SUNDAY MORNING...AND FLASH FLOODING WILL BE POSSIBLE THROUGH
SUNDAY EVENING.
ONCE TROPICAL STORM ARLENE LEAVES THE STATE...RIVER FLOODING WILL
BE POSSIBLE THROUGH TUESDAY ON PORTIONS OF THE LOWER BLACK WARRIOR
RIVER FROM SELDEN LOCK AND DAM AND DOWNSTREAM...AND ON THE TOMBIGBEE
RIVER.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
MOST LIKELY BE NEEDED THIS AFTERNOON THROUGH SUNDAY MORNING DUE TO
TROPICAL STORM ARLENE.
Strong Wind, Randolph
- When
- June 11, 12:00 PM CST to June 12, 1:00 AM CST
- Where
- Randolph forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Strong Wind, Autauga
- When
- June 11, 2:00 PM CST to June 12, 2:00 AM CST
- Where
- Autauga forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Strong Wind, Chambers
- When
- June 11, 2:00 PM CST to June 12, 2:00 AM CST
- Where
- Chambers forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Strong Wind, Dallas
- When
- June 11, 2:00 PM CST to June 12, 4:00 AM CST
- Where
- Dallas forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Strong Wind, Greene
- When
- June 11, 2:00 PM CST to June 12, 3:00 AM CST
- Where
- Greene forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Strong Wind, Hale
- When
- June 11, 2:00 PM CST to June 12, 3:00 AM CST
- Where
- Hale forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Strong Wind, Marengo
- When
- June 11, 2:00 PM CST to June 12, 6:00 AM CST
- Where
- Marengo forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- June 11, 2:00 PM CST to June 12, 2:00 AM CST
- Where
- Perry forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Strong Wind, Lowndes
- When
- June 11, 2:00 PM CST to June 12, 2:00 AM CST
- Where
- Lowndes forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Strong Wind, Chilton
- When
- June 11, 3:00 PM CST to June 12, 4:00 AM CST
- Where
- Chilton forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Strong Wind, Talladega
- When
- June 11, 3:00 PM CST to June 12, 4:00 AM CST
- Where
- Talladega forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Strong Wind, Bibb
- When
- June 11, 4:00 PM CST to June 12, 6:00 AM CST
- Where
- Bibb forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $14,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Strong Wind, Blount
- When
- June 11, 4:00 PM CST to June 12, 4:00 AM CST
- Where
- Blount forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Strong Wind, Sumter
- When
- June 11, 4:00 PM CST to June 12, 6:00 AM CST
- Where
- Sumter forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Strong Wind, Fayette
- When
- June 11, 6:00 PM CST to June 12, 6:00 AM CST
- Where
- Fayette forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- June 11, 6:00 PM CST to June 12, 6:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Strong Wind, Pickens
- When
- June 11, 6:00 PM CST to June 12, 8:00 AM CST
- Where
- Pickens forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Strong Wind, Shelby
- When
- June 11, 6:00 PM CST to June 12, 4:00 AM CST
- Where
- Shelby forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Strong Wind, Tuscaloosa
- When
- June 11, 6:00 PM CST to June 12, 6:00 AM CST
- Where
- Tuscaloosa forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Strong Wind, Walker
- When
- June 11, 7:00 PM CST to June 12, 8:00 AM CST
- Where
- Walker forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Strong Wind, Winston
- When
- June 11, 7:00 PM CST to June 12, 8:00 AM CST
- Where
- Winston forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, June 11, 2005$3.6 million · F1 · 10 events
- Tornadoes and Hail in Texas, June 11, 2005$339,000 · F0 · 47 events
- Flooding in Kansas, June 11 to 14, 2005$600,000 · 2 events
- Tropical Storm in Mississippi, June 11 to 12, 2005$445,000 · 7 events
- Storm Surge in Florida, June 11, 2005$120,000 · 5 events
- Flood in Kansas, June 11, 2005$80,000 · 1 event
- Rip Current in Georgia, June 11, 20054 injured · 1 event
- Tornado and Flash Flood in Minnesota, June 11, 2005F1 · 2 events
- Tornado in Minnesota, June 11, 2005F1 · 1 event
- Damaging Winds in Wisconsin, June 11, 200554 kt wind · 23 events
- Tornadoes and Flash Flooding in North Dakota, June 11 to 12, 2005F0 · 19 events
- Damaging Winds in Michigan, June 11, 20051 injured · $12,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459959, 5459879, 5459950, 5459952, 5459954, 5459955, 5459957, 5459966, 5459967, 5459951, 5459962, 5459948, 5459949, 5459961, 5459953, 5459956, 5459958, 5459960, 5459963, 5459964, 5459965.